Alert archive / Puerto Rico / Flash Flood Warnings in 2019
Flash Flood Warning 20, NWS JSJ
NWS JSJ issued this flash flood warning at Aug 29, 2019, 1:37 PM CDT. It was in force for 3 hr. 9 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 29, 2019, 1:37 PM CDT (18:37 UTC)
- Expired
- Aug 29, 2019, 4:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS JSJ
- Area
- Storm-based polygon
- Flood severity
- None
The radar
The San Juan radar (TJUA), 39 km from the middle of the area, began a volume at 18:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 29, 1:40 PM CDT | FLOOD | Fajardo, PR | 9 STREET AT MANSION DEL SAPO FLOODED DUE TO POOR DRAINAGE. |
| Aug 29, 1:40 PM CDT | FLASH FLOOD | Fajardo, PR | CONQUISTADOR AVE. AND BEBE CASALDA AVE. IMPASSABLE DUE TO SMALL STREAM OUT OF ITS BANKS. |
| Aug 29, 1:52 PM CDT | FLASH FLOOD | Fajardo, PR | FLOODING WAS REPORTED IN A HOUSE AT AVENIDA A CASA P-32 AT SECTOR VEVE CALZADA |
| Aug 29, 2:00 PM CDT | FLASH FLOOD | Humacao, PR | CALLE ANTONIO LOPEZ WITH THE INTERESECTION WITH CALLE NOYA HERNANDEZ AND CALLE DUFRESNE WERE FLOODED. |
| Aug 29, 2:00 PM CDT | FLASH FLOOD | Las Piedras, PR | ROADS 31, 936, 9936, AND 948 ALL FLOODED DUE TO SMALL STREAMS OVERFLOWING. |
| Aug 29, 2:20 PM CDT | FLASH FLOOD | Luquillo, PR | ROAD 3 KM 34.0 WAS CLOSED DUE TO FLOODING. |
| Aug 29, 2:20 PM CDT | FLASH FLOOD | Luquillo, PR | ROAD 983 KM 0 CLOSED DUE TO RIO CASA BLANCA OUT OF ITS BANKS. |
| Aug 29, 2:30 PM CDT | FLASH FLOOD | Naguabo, PR | EXIT 22 TOWARDS ROAD 191 AND 31 IMPASSABLE DUE TO RIO BLANCO OUT OF ITS BANKS. |
| Aug 29, 3:09 PM CDT | FLASH FLOOD | Humacao, PR | FLOODING REPORTED IN A RESIDENCE IN CALLE 1 HOUSE D86 IN THE URBANIZATION OF VILLA ORIENTE. A PERSON WAS TRAPPED BY THE FLOOD WATERS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this flash flood warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The text
As transmitted.
663
WGCA52 TJSJ 291837
FFWSJU
PRC037-053-069-085-089-103-292130-
/O.NEW.TJSJ.FF.W.0020.190829T1837Z-190829T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
237 PM AST Thu Aug 29 2019
The National Weather Service in San Juan has issued a
* Flash Flood Warning for...
Humacao Municipality in Puerto Rico...
Fajardo Municipality in Puerto Rico...
Naguabo Municipality in Puerto Rico...
Luquillo Municipality in Puerto Rico...
Las Piedras Municipality in Puerto Rico...
Ceiba Municipality in Puerto Rico...
* Until 530 PM AST
* At 236 PM AST, Doppler radar indicated thunderstorms producing
very heavy rain across the warned area. Up to three inches of rain
have already fallen. Flash flooding is expected to begin shortly.
* An additional 1 to 3 inches of rain is expected during the next
couple of hours.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 1836 6566 1838 6562 1829 6564 1824 6561
1823 6564 1821 6563 1820 6569 1818 6569
1819 6573 1815 6577 1807 6580 1812 6585
1812 6593 1819 6590 1827 6584 1830 6579
1829 6576 1832 6575 1838 6576 1839 6572
$$
GL3 follow-up statements
178
WGCA72 TJSJ 291914
FFSSJU
Flash Flood Statement
National Weather Service San Juan PR
314 PM AST Thu Aug 29 2019
PRC037-053-069-085-089-103-292130-
/O.CON.TJSJ.FF.W.0020.000000T0000Z-190829T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Humacao PR-Fajardo PR-Naguabo PR-Luquillo PR-Las Piedras PR-Ceiba PR-
314 PM AST Thu Aug 29 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM AST FOR
HUMACAO...FAJARDO...NAGUABO...LUQUILLO...LAS PIEDRAS AND CEIBA
MUNICIPALITIES...
At 311 PM AST, Doppler radar indicates that another round of very
heavy rain is moving over Las Piedras and Humacao. Up to between 2
and 4 inches of rain have already fallen. Local emergency managers
reported several roads across Humacao and Las Piedras are closed due
to flash flooding.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 1836 6566 1838 6562 1829 6564 1824 6561
1823 6564 1821 6563 1820 6569 1818 6569
1819 6573 1815 6577 1807 6580 1812 6585
1812 6593 1819 6590 1827 6584 1830 6579
1829 6576 1832 6575 1838 6576 1839 6572
$$
GL189
WGCA72 TJSJ 292032
FFSSJU
Flash Flood Statement
National Weather Service San Juan PR
432 PM AST Thu Aug 29 2019
PRC037-053-069-085-089-103-292130-
/O.CON.TJSJ.FF.W.0020.000000T0000Z-190829T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Humacao PR-Fajardo PR-Naguabo PR-Luquillo PR-Las Piedras PR-Ceiba PR-
432 PM AST Thu Aug 29 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM AST FOR
HUMACAO...FAJARDO...NAGUABO...LUQUILLO...LAS PIEDRAS AND CEIBA
MUNICIPALITIES...
Even though only light to moderate rainfall is currently over the
area, doppler radar is indicating that another round of heavy
rainfall could move across Las Piedras and Humacao shortly. Local
emergency managers continue to report several road closures as well
as water rescues.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 1836 6566 1838 6562 1829 6564 1824 6561
1823 6564 1821 6563 1820 6569 1818 6569
1819 6573 1815 6577 1807 6580 1812 6585
1812 6593 1819 6590 1827 6584 1830 6579
1829 6576 1832 6575 1838 6576 1839 6572
$$
GL256
WGCA72 TJSJ 292134
FFSSJU
Flash Flood Statement
National Weather Service San Juan PR
534 PM AST Thu Aug 29 2019
PRC037-053-069-085-089-103-292137-
/O.EXP.TJSJ.FF.W.0020.000000T0000Z-190829T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Humacao PR-Fajardo PR-Naguabo PR-Luquillo PR-Las Piedras PR-Ceiba PR-
534 PM AST Thu Aug 29 2019
...THE FLASH FLOOD WARNING FOR HUMACAO...FAJARDO...NAGUABO...
LUQUILLO...LAS PIEDRAS AND CEIBA MUNICIPALITIES WILL EXPIRE AT 530 PM
AST...
Although the heavy rain has ended, some light rain continues over
the area. Local emergency managers have reported several roads
washed away due to mudslides and flooding. In addition, several
small streams continue out of its banks. Please exercise caution on
roadways.
LAT...LON 1836 6566 1838 6562 1829 6564 1824 6561
1823 6564 1821 6563 1820 6569 1818 6569
1819 6573 1815 6577 1807 6580 1812 6585
1812 6593 1819 6590 1827 6584 1830 6579
1829 6576 1832 6575 1838 6576 1839 6572
$$
GLWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Aug 29, 12:50 PM CDT, 47 minutes earlier.
Area forecast discussion, Aug 29, 12:50 PM CDT, 47 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
150 PM AST Thu Aug 29 2019
.SYNOPSIS...
Moisture is lingering over the region following the passage of
Hurricane Dorian. Showers and thunderstorms are affecting most of
Puerto Rico as well as portions of the U.S. Virgin Islands.
Similar conditions are possible again tomorrow. On Sunday, a TUTT
low in tandem with a weak tropical wave will bring moisture and
instability to the US. Virgin Islands and Puerto Rico, causing
showers and isolated thunderstorms through Monday.
&&
.SHORT TERM...Tonight through Sunday...
Hurricane Dorian continues to move away at 13 mph to the northwest.
Its principal rainband splits near the northern edge of the forecast
area such that showers extend southeast to Saint John and also south
to near San Juan and across most of eastern Puerto Rico. This band
will continue to drift slowly westward but will also weaken
considerably after dark. A low level ridge will move through late
tonight and winds will become more east to southeast. Moisture
however will trend down only slowly and will not drop much below 2
inches before Monday. This and moderately unstable low and mid
levels will keep scattered showers in the area. These will be more
dominated by local effects than by Hurricane Dorian by Friday
afternoon. Southeast flow then will bear the rich moisture across
the island to form showers and thunderstorms in the northwest part
of the island and downstream from El Yunque and Saint Croix.
By Saturday, the more easterly flow will bring some morning showers
to the eastern side of Puerto Rico and a few into the U.S. Virgin
Islands. Better showers and thunderstorms are expected in western
Puerto Rico Saturday afternoon as local effects and deep moisture,
as revealed by a predicted precipitable water value of 1.8 inches,
continue Saturday afternoon. On Saturday night tropical moisture
still streaming into Hurricane Dorian will move through the area to
maintain the shower activity--at least in the northeast and the
northern USVI. then, a tropical wave will move into the area on
Sunday.
At upper levels, high pressure dominates the area through Friday. A
moderately strong TUTT low northeast of the area Friday afternoon
will pass north of the area Sunday and clip the northwest corner of
the forecast area Monday morning. This will enhance convective
activity on Sunday into Monday aided by slightly cooler temperatures
at mid levels.
.LONG TERM...Sunday through Wednesday...
On Sunday, a TUTT low is expected to make its way through the
region from the east; a weak tropical wave will also push into the
area in tandem with this low. This combination of instability
from the TUTT and moisture from the wave will induce showers
through the region during its progression westward over the
islands Sunday into Monday night. Isolated thunderstorms are also
anticipated, with the highest potential in the western and
interior areas of Puerto Rico during the midday into evening hours
both days.
A drier air mass is forecast to move slowly westward over Puerto
Rico on Wednesday. This will limit somewhat shower development.
Despite this, local effects and diurnal heating will likely produce
some showers and thunderstorms in interior and western Puerto Rico.
Late Wednesday night into Thursday, moisture will again increase in
the region, associated with a TUTT well to the north of the islands.
Because of this, showers are likely in eastern portions of Puerto
Rico during the morning, with showers and isolated thunderstorms
anticipated for interior and western Puerto Rico later in the day.
Moisture will also increase to the south around the same time, as a
wave passes by.
&&
.AVIATION...
The rainband over ern PR will cont to edge wwd with
the possibility that SHRA/TSRA will dvlp ovr wrn PR. Mtn
obscurations and TSRA to slowly diminish aft 29/22Z, but will
remain late in ern PR. Sfc winds southerly less than 15 kt xcp nr
TSRA. SHRA/isold TSRA to persist byd 30/14Z. Winds southerly 15 kt
or less blo FL360.
&&
.MARINE...
Seas up to 5 feet are expected across Atlantic waters. In the
Caribbean, seas up to 4 feet are anticipated. Wave heights will
continue to subside over the next few days.
Moderate risk of rip currents are expected for beaches of northern
Puerto Rico as well as portions of southeastern beaches. Low to
moderate risk of r
&&
.PRELIMINARY POINT TEMPS/POPS...
SJU 78 90 78 88 / 20 30 30 50
STT 80 88 79 90 / 60 60 30 50
&&
.SJU WATCHES/WARNINGS/ADVISORIES...
PR...Flash Flood Watch until 6 PM AST this evening for Central
Interior-Culebra-Eastern Interior-Mayaguez and Vicinity-
North Central-Northeast-Northwest-Ponce and Vicinity-San
Juan and Vicinity-Southeast-Southwest-Vieques-Western
Interior.
VI...Flash Flood Watch until 6 PM AST this evening for St Croix-
St.Thomas...St. John...and Adjacent Islands.
AM...Flash Flood Watch until 6 PM AST this evening for Coastal Waters
OF Southwestern Puerto Rico out 10 NM-Coastal Waters of
Southern Puerto Rico out 10 NM-Coastal Waters of Southern
USVI Vieques and Eastern Puerto Rico out 10 NM.
&&
SHORT TERM...WS
LONG TERM....TWHazardous weather outlook, Aug 29, 4:06 AM CDT, 9 hours 31 minutes before
Perspectivas sobre Condiciones Peligrosas del Tiempo Servicio Nacional de Meteorologia San Juan PR 456 AM AST jueves 29 de agosto de 2019 AMZ710>745-PRZ001>013-301000- San Juan y Vecindad-Noreste-Sureste-Este Interior- Norte Central-Interior Central-Ponce y Vecindad-Noroeste- Oeste Interior-Mayaguez y Vecindad-Suroeste-Culebra-Vieques- Aguas cercanas y mar afuera del Atlantico y Caribe- 456 AM AST jueves 29 de agosto de 2019 Esta perspectiva sobre las condiciones peligrosas del tiempo es para Puerto Rico y las aguas costeras adyacentes del Atlantico. .Dia Uno...Hoy y sta Noche .Tronadas...Existe el potencial de tronadas con lluvias moderadas a fuertes y vientos en rafaga breves hoy a traves de various sectores de Puerto Rico. .Inundaciones...Lluvias fuertes pudieran resultar en inundaciones urbanas y de riachuelos. .Vientos...Se esperan vientos sostenidos en exceso de 30 mph principalmente a traves de las aguas mar afuera del Atlantico en la manana. .Oleaje...Se espera oleaje picado/peligroso de hasta 7 pies a traves de las aguas mar afuera del Atlantico temprano en la manana, y hasta 6 pies desde entonces. .Corrientes marinas...Existe un riesgo moderado de corrientes marinas para las playas de la costa norte y sureste de Puerto Rico, al igual que las playas del este y sur de Vieques y Culebra. .Dia dos a siete...viernes a miercoles Un riesgo moderado de corrientes marinas continuara durante los proximos dias. En adicion, se esperan dias con el potencial de inundaciones este fin de semana, principalmente a traves de sectores del oeste de Puerto Rico debido a efectos locales. Valor de calor diurno entre 98-102 grados son posibles durante los proximos dias, especialmente a traves de areas bajas. .Comunicado sobre informacion reportada por observadores... No se anticipa activacion amplia de observadores, sin embargo, se les exhorta a los observadores individuales a reportar inundaciones, al Servicio Nacional de Meteorologia en San Juan. AMZ715-725-VIZ001-002-301000- San Tomas, San John y Islas Adyacentes- Santa Cruz-Aguas cercanas del Atlantico y aguas costeras adyacente del Caribe- 456 AM AST jueves 29 de agosto de 2019 Esta perspectiva sobre las condiciones del tiempo peligrosas es para las Islas Virgenes Americanas y las aguas costeras adyacentes. .Dia Uno...Hoy y esta Noche .Tronadas...Existe el potencial de tronadas con lluvias moderadas a fuertes y vientos en rafaga breves hoy a traves de las islas, especialmente durante las horas de la manana. .Inundaciones...Lluvias fuertes pudieran resultar en inundaciones urbanas y de riachuelos. .Vientos...Se esperan vientos sostenidos en exceso de 30 mph principalmente a traves de las aguas mar afuera del Atlantico en la manana. .Oleaje...Se espera oleaje picado/peligroso de hasta 7 pies a traves de las aguas mar afuera del Atlantico temprano en la manana, y hasta 6 pies desde entonces. .Corrientes marinas...Existe un riesgo moderado de corrientes marinas para playas a lo largo de la costa sur de las tres islas que forman parte de las Islas Virgenes Americanas. .Comunicado sobre informacion reportada por observadores... No se anticipa activacion amplia de observadores, sin embargo, se les exhorta a los observadores individuales a reportar inundaciones, al Servicio Nacional de Meteorologia en San Juan.
In the hours before
Special weather statement, Aug 29, 1:09 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service San Juan PR
209 PM AST Thu Aug 29 2019
PRZ001>004-291945-
San Juan and Vicinity-Northeast-Eastern Interior-Southeast-
209 PM AST Thu Aug 29 2019
...STRONG THUNDERSTORMS WILL AFFECT MOST OF THE EASTERN INTERIOR AND
EASTERN COASTAL MUNICIPALITIES OF PUERTO RICO...
At 207 PM AST, a line of strong thunderstorms will affect most of
the eastern municipalties of Puerto Rico through at least the next 1
to 2 hours.
Winds in excess of 30 mph are possible with this storm.
Torrential rainfall is also occurring with these storm, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 1836 6567 1839 6562 1838 6557 1838 6562
1835 6564 1834 6562 1831 6562 1831 6561
1827 6563 1818 6569 1819 6573 1815 6577
1806 6580 1805 6584 1801 6583 1797 6592
1798 6602 1795 6605 1797 6611 1844 6585
TIME...MOT...LOC 1807Z 229DEG 5KT 1822 6579
GLSpecial weather statement, Aug 29, 1:31 PM CDT, 6 minutes before
Comunicado Especial de las Condiciones del Tiempo Servicio Nacional de Meteorologia San Juan PR 209 PM AST jueves 29 de agosto de 2019 PRZ001>004-291945- San Juan y Vecindad-Noreste-Este Interior-Sureste 209 PM AST jueves 29 de agosto de 2019 ...TRONADAS FUERTES AFECTARAN LA MAYORIA DE LOS MUNICIPIOS DEL ESTE INTERIOR Y AREAS COSTERAS DEL ESTE DE PUERTO RICO... A las 207 PM AST, una linea de tronadas fuertes afectaran la mayoria de los municipios del este interior y areas costeras de este de Puerto Rico durante la proxima hora o dos por lo menos. Vientos en exceso de 30 mph son posibles con estas tronadas. Lluvia torrencial esta ocurriendo con estas tronadas y pudieran causar inundaciones localizadas. No conduza su vehiculo a traves de carreteras inundadas. Rayos frecuentes de nube a tierra estan ocurriendo con esta tronada. Impactos de rayos pudieran ocurrir hasta a 10 millas de la tronada. Busque refucio dentro de un edificio o vehiculo. GL/JCP
The office that day
Everything else NWS JSJ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 7:13 PM CDT | Rip Current Statement | JSJ | 8 hr | |
| Aug 28, 7:31 PM CDT | Small Craft Advisory | JSJ | 6 hr | |
| Aug 28, 10:26 PM CDT | Special Marine Warning | JSJ | 79 min | |
| Aug 29, 1:12 AM CDT | Small Craft Advisory | JSJ | 6 hr | |
| Aug 29, 12:41 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Aug 29, 12:45 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Aug 29, 1:09 PM CDT | Special Weather Statement | JSJ | 96 min | |
| Aug 29, 1:15 PM CDT | Special Marine Warning | JSJ | 30 min | |
| Aug 29, 1:19 PM CDT | Flash Flood Warning | JSJ | 3 hr | |
| Aug 29, 1:49 PM CDT | Special Marine Warning | JSJ | 116 min | |
| Aug 29, 1:51 PM CDT | Areal Flood Advisory | JSJ | 2 hr | |
| Aug 29, 3:09 PM CDT | Flash Flood Warning | JSJ | 3 hr | |
| Aug 29, 3:36 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Aug 29, 6:20 PM CDT | Areal Flood Warning | JSJ | 12 hr |
Nearby
Flash Flood Warnings in Puerto Rico, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.